On the Harnack inequality for parabolic minimizers in metric measure spaces. (English) Zbl 1293.30096

The main result of the paper under review is the verification of a Harnack inequality in the parabolic setting.
Let me first describe the situation in the Euclidean setting, where the result can be stated in the realm of partial differential equations. The authors show that (for \(1<p<\infty\) and \(0<\delta<1\)) a (suitably integrable) weak solution \(u\) of \[ \frac{\partial(|u|^{p-2}u)}{\partial t}-\nabla \cdot (|\nabla u|^{p-2}\nabla u)=0, \] satisfying \(u>0\), being locally bounded and locally bounded away from zero satisfies \[ \mathop{\roman{ess\;sup}}_{\delta Q^-} u\leq C\mathop{\roman{ess\;inf}}_{\delta Q^+} u, \] where \(C\) is independent of \(u\) (the authors give a list of quantities on which \(C\) depends). The sets \(\delta Q^-\) and \(\delta Q^+\) are certain positive and negative space-time cylinders, respectively.
However, let me underline that the focus of the authors lies on the setting of quite general metric measure spaces and that the above stated differential equation does not enter the proof of the Harnack inequality. Solving the partial differential equation is translated into solving a minimization problem, which has an interpretation in the framework of metric measure spaces as well. The Harnack inequality holds then for the minimizer of the minimization problem.


30L99 Analysis on metric spaces
35K55 Nonlinear parabolic equations
Full Text: DOI arXiv Euclid


[1] M. T. Barlow, R. F. Bass and T. Kumagai, Stability of parabolic Harnack inequalities on metric measure spaces, J. Math. Soc. Japan 58 (2006), 485-519. · Zbl 1102.60064
[2] M. T. Barlow, A. Grigor’yan and T. Kumagai, On the equivalence of parabolic Harnack inequalities and heat kernel estimates, J. Math. Soc. Japan 64 (2012), 1091-1146. · Zbl 1281.58016
[3] A. Björn, A weak Kellogg property for quasiminimizers, Comment. Math. Helv. 81 (2006), 809-825. · Zbl 1105.31007
[4] A. Björn and J. Björn, Nonlinear potential theory on metric spaces, EMS Tracts in Mathematics 17. European Mathematical Society (EMS), Zürich, 2011. · Zbl 1231.31001
[5] A. Björn and N. Marola, Moser iteration for (quasi)minimizers on metric spaces, Manuscripta Math. 121 (2006), 339-366. · Zbl 1123.49032
[6] J. Björn, Boundary continuity for quasiminimizers on metric spaces, Illinois J. Math. 46 (2002), 383-403. · Zbl 1026.49029
[7] E. Bombieri and E. Giusti, Harnack’s inequality for elliptic differential equations on minimal surfaces, Invent. Math. 15 (1972), 24-46. · Zbl 0227.35021
[8] L. Capogna, G. Citti and G. Rea, A subelliptic analogue of Aronson-Serrin’s Harnack inequality, to appear in Math. Ann. DOI: 10.1007/s00208-013-0937-y. · Zbl 1282.35204
[9] J. Cheeger, Differentiability of Lipschitz functions on metric measure spaces, Geom. Funct. Anal. 9 (1999), 428-517. · Zbl 0942.58018
[10] U. Gianazza and V. Vespri, Parabolic De Giorgi classes of order \(p\) and the Harnack inequality, Calc. Var. Partial Differential Equations 26 (2006), 379-399. · Zbl 1098.35077
[11] M. Giaquinta and E. Giusti, On the regularity of the minima of variational integrals, Acta Math. 148 (1982), 31-46. · Zbl 0494.49031
[12] M. Giaquinta and E. Giusti, Quasi-minima, Ann. Inst. H. Poincaré Anal. Non Linéaire 1 (1984), 79-107. · Zbl 0541.49008
[13] A. A. Grigor’yan, The heat equation on noncompact Riemannian manifolds, Mat. Sb. 182 (1991), 55-87.
[14] J. Heinonen, Lectures on analysis on metric spaces, Universitext, Springer-Verlag, New York, 2001. · Zbl 0985.46008
[15] J. Heinonen and P. Koskela, Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), 1-61. · Zbl 0915.30018
[16] J. Heinonen, T. Kilpeläinen and O. Martio, Nonlinear potential theory of degenerate elliptic equations, Oxford University Press, Oxford,1993. · Zbl 0780.31001
[17] J. Kinnunen and T. Kuusi, Local behaviour of solutions to doubly nonlinear parabolic equations, Math. Ann. 337 (2007), 705-728. · Zbl 1114.35035
[18] J. Kinnunen, N. Marola, M. Miranda Jr. and F. Paronetto, Harnack’s inequality for parabolic De Giorgi classes in metric spaces, Adv. Differential Equations 17 (2012), 801-832. · Zbl 1255.30057
[19] J. Kinnunen and O. Martio, Potential theory of quasiminimizers, Ann. Acad. Sci. Fenn. Math. 28 (2003), 459-490. · Zbl 1035.31007
[20] J. Kinnunen and N. Shanmugalingam, Regularity of quasi-minimizers on metric spaces, Manuscripta Math. 105 (2001), 401-423. · Zbl 1006.49027
[21] P. Koskela and P. MacManus, Quasiconformal mappings and Sobolev spaces, Studia Math. 131 (1998), 1-17. · Zbl 0918.30011
[22] S. Marchi, Boundary regularity for parabolic quasiminima, Ann. Mat. Pura Appl. (4) 166 (1994), 17-26. · Zbl 0816.35052
[23] M. Masson, M. Miranda Jr, F. Paronetto and M. Parviainen, Local higher integrability for parabolic quasiminimizers in metric spaces, preprint 2013. · Zbl 1320.30094
[24] M. Masson and J. Siljander, Hölder regularity for parabolic De Giorgi classes in metric measure spaces, Manuscripta Math. 142 (2013), 187-214. · Zbl 1275.35063
[25] L. Saloff-Coste, A note on Poincaré, Sobolev, and Harnack inequalities, Internat. Math. Res. Notices 2 (1992), 27-38. · Zbl 0769.58054
[26] L. Saloff-Coste, Aspects of Sobolev-type inequalities, London Mathematical Society Lecture Note Series, 289, Cambridge University Press, Cambridge, 2002. · Zbl 0991.35002
[27] N. Shanmugalingam, Newtonian spaces: an extension of Sobolev spaces to metric measure spaces, Rev. Mat. Iberoam. 16 (2000), 243-279. · Zbl 0974.46038
[28] N. Shanmugalingam, Harmonic functions on metric spaces, Illinois J. Math. 45 (2001), 1021-1050. · Zbl 0989.31003
[29] K.-T. Sturm, Analysis on local Dirichlet spaces. III. The parabolic Harnack inequality, J. Math. Pures Appl. (9) 75 (1996), 273-297. · Zbl 0854.35016
[30] G. L. Wang, Harnack inequalities for functions in De Giorgi parabolic class, Partial differential equations (Tianjin, 1986), 182-201, Lecture Notes in Math., 1306, Springer, Berlin, 1988.
[31] W. Wieser, Parabolic \(Q\)-minima and minimal solutions to variational flow, Manuscripta Math. 59 (1987), 63-107. · Zbl 0674.35042
[32] S. Zhou, On the local behavior of parabolic \(Q\)-minima, J. Partial Differential Equations 6 (1993), 255-272. · Zbl 0813.35044
[33] S. Zhou, Parabolic \(Q\)-minima and their applications, J. Partial Differential Equations 7 (1994), 289-322. · Zbl 0821.35062
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.